In general, reported signs and symptoms were those resulting from an exaggeration of the drug's known pharmacological effects, i.e., drowsiness and sedation, tachycardia, hypotension and anticholinergic effects.
Fatal outcome has been reported. However, survival has also been reported following acute overdoses of up 30 grams. There have been reports of overdose of Quetiapine alone resulting in death or coma. Additionally, the following events have been reported in the setting of monotherapy overdose with Quetiapine: QT-prolongation, seizures, status epilepticus, rhabdomyolysis, respiratory depression, urinary retention, confusion, delirium and/or agitation.
Patients with pre-existing severe cardiovascular disease may be at an increased risk of the effects of overdose (see PRECAUTIONS).
Management of overdose: There is no specific antidote to Quetiapine. In cases of severe signs, the possibility of multiple drug involvement should be considered, and intensive care procedures are recommended, including establishing and maintaining a patent airway, ensuring adequate oxygenation and ventilation, and monitoring and support of the cardiovascular system.
In this context, published reports in the setting of anti-cholinergic symptoms describe a reversal of severe CNS effects, including coma and delirium, with administration of intravenous Physostigmine (1 - 2 mg), under continuous ECG monitoring.
Whilst the prevention of absorption in overdose has not been investigated, gastric lavage can be indicated in severe poisonings and if possible to perform within one hour of ingestion. The administration of activated charcoal should be considered.
In cases of Quetiapine overdose, refractory hypotension should be treated with appropriate measures such as intravenous fluids and/or sympathomimetic agents. Epinephrine and Dopamine should be avoided, since beta stimulation may worsen hypotension in the setting of Quetiapine-induced alpha blockade.
Close medical supervision and monitoring should be continued until the patient recovers.